SciELO - Scientific Electronic Library Online

 
vol.50 issue2Cystic oligodendroglioma and positivity of reactions for cysticercosis: case reportClinical Psychopathologie type associated to tabagism author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Arquivos de Neuro-Psiquiatria

Print version ISSN 0004-282X

Arq. Neuro-Psiquiatr. vol.50 no.2 São Paulo June 1992

http://dx.doi.org/10.1590/S0004-282X1992000200021 

Propylthiouracil and peripheral neuropathy

 

Neuropatia periférica induzida por propiltiouracil

 

 

Valentina Van BoekelI; José Maurício GodoyII; Luiz A. LamyIII; Samira AssufI; João G. Corrêa Meyer NetoI; Salim L. BalassianoIV; Luiz E. PrataV

IMédico da Clínica de Medicina Interna, Hospital de Ipanema (HI)
IIProfessor Adjunto de Neurologia, Universidade Estadual do Rio de Janeiro (TJERJ)
IIIChefe da Clínica de Medicina Interna, HI
IVProfessor Assistente de Neurologia, TJERJ
VMédico Residente da Clínica de Medicina Interna, HI

 

 


SUMMARY

Peripheral neuropathy is a rare manifestation in hyperthyroidism. We describe the neurological manifestations of a 38 year old female with Graves' disease who developed peripheral neuropathy in the course of her treatment with propylthiouracil. After the drug was tapered off, the neurological signs disappeared. Therefore, we call attention for a possible toxic effect on peripheral nervous system caused by this drug.

Key words: hyperthyroidism, peripheral neuropathy, propylthiouracil.


RESUMO

Os autores descrevem o caso de urna paciente de 38 anos de idade, com doença de Graves, que desenvolveu sinais e sintomas compatíveis a polineuropatia sensitivo-motora durante o tratamento com propiltiouracil. Após a retirada gradual da referida droga, o quadro neurológico desapareceu por completo. Sendo extremamente incomum o surgimento de neuropatia periférica secundaria ao hipertiroidismo e em vista do uso corriqueiro do propiltiouracil no tratamento dessa enfermidade endocrina, os autores chamam a atenção para a possível participação do fármaco como agente etiológico de neuropatia periférica em enfermos usuários do propiltiouracil.

Palavras-chave: hipertiroidismo, neuropatía periférica, propiltiouracil.


 

 

Texto completo disponível apenas em PDF.

Full text available only in PDF format.

 

 

REFERENCES

1. Feibel JH, Campa JF. Thyrotoxic neuropathy (Basedow's paraplegia). J Neurol Neurosurg Psychiatry 1976, 39:491-497.         [ Links ]

2. Fisher M, Matteer JE, Ullrich I, Gutrecht JA. Pyramidal tract deficits and polyneuropathy in hyperthyroidism: combination clinically mimicking amyotrophic lateral sclerosis. Am J Med 1985, 78:1041-1044.         [ Links ]

3. Leger JM, Dancea SB, Hauw JJ. Polyneuropathie au cours d'un traitement par le carbimazole. Rev Neurol (Paris) 1984, 140:652-656.         [ Links ]

4. Meyer-Gessner M, Benker G, Olbricht T, Windeck R, Cissewski K, Reiners C, Reinwein D, Nebenwirkungen der antithyreoidalen Therapie der Hyperthyreose: eine Untersuchung an 1256 fortlaufend betreuten Patienten. Dtsch Med Wschr 1989, 114:166-171.         [ Links ]

5. Swanson JW, Kelly JJ Jr, Mc Conahey WM. Neurologic aspects of thyroid dysfunction. Mayo Clin Proc 1981, 56:504-512.         [ Links ]

 

 

Dra. Valentina van Boekel — Rua Osório Duque Estrada 74/902 B - 22451 Rio de Janeiro RJ -Brasil.

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License